Texas, 2007

Flash Flooding and Damaging Wind in Texas, April 30, 2007

April 30, 2007 · NWS HGX · 4 events in 3 counties and zones

Showers and thunderstorms moved through Southeast Texas during the day and produced some severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms moved through Southeast Texas during the day and produced some severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 30, 2:24 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 30, 2:24 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
324 PM CDT MON APR 30 2007

.DISCUSSION...
HILL COUNTRY MCS IS WORKING ITS WAY EASTWARD INTO THE WESTERN AND
NORTHWESTERN PORTIONS OF OUR AREA THIS AFTERNOON. THIS COMPLEX OF
STORMS MAY END UP BEING THE FIRST OF SEVERAL OVER THE NEXT FEW DAYS
AS THE MID/UPPER LEVEL LOW IMPRESSIVELY SPINNING IN THE TEXAS PANHANDLE
AREA SLOWLY EDGES OFF TO THE EAST AND NORTHEAST. CURRENT THINKING IS
THAT OUR NORTHERN COUNTIES HAVE THE HIGHEST RISK OF SEEING SHOWERS
AND THUNDERSTORMS IN ASSOCIATION WITH THIS STORM SYSTEM THROUGH
WEDNESDAY...SO HAVE ARRANGED POPS ACCORDINGLY. IT STILL APPEARS QUITE
POSSIBLE THAT PORTIONS OF OUR COASTAL COUNTIES MAY END UP GETTING VERY
LITTLE OR NO RAIN AT ALL WITH THIS STORM SYSTEM. IN THE MEANTIME...WITH
THE CURRENT STORMS...CLOUD TOPS CONTINUE TO COOL WEST OF COLORADO COUNTY
AND LIGHTNING STRIKES REMAIN HIGH. SOME OF THE STRONGER THUNDERSTORMS
WILL CONTINUE TO HAVE THE POTENTIAL TO BECOME SEVERE...AND LOCALLY HEAVY
RAINFALL MIGHT END UP LEADING TO SOME FLOODING PROBLEMS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF OUR WESTERN COUNTIES
THROUGH 8 PM. ANTICIPATE THE BULK OF THIS ACTIVITY TO WEAKEN AS THE
EVENING HOURS ARRIVE AND THE AIRMASS BECOMES A BIT MORE STABLE. A
MOSTLY STABILIZED AIRMASS OVERNIGHT WILL HAVE THE POTENTIAL TO BECOME
UNSTABLE AGAIN TOMORROW IF WE CAN GET SKIES TO CLEAR OUT AND TEMPERATURES
TO WARM. ANOTHER WEAK SHORTWAVE WEDNESDAY NIGHT AND THURSDAY MIGHT GIVE
US ANOTHER CHANCE OF RAIN. MID/UPPER LEVEL RIDGING FINALLY TAKES CONTROL
THURSDAY EVENING AND FRIDAY RESULTING IN DRYING ACROSS MUCH OF THE AREA
(WILL RETAIN SOME VERY LOW POPS UP NORTH). OUR AREA THEN GETS IN BETWEEN
SYSTEMS AS WE CLOSE OUT THE WEEK AND MOVE INTO THE WEEKEND. ANY CHANCE
OF RAIN ALONG WITH HOW WARM WE GET DURING THIS TIME PERIOD WILL END
UP DEPENDING ON THE RIDGE AND TROUGH LOCATIONS. FOR THIS FORECAST
PACKAGE...WILL KEEP OUR AREA UNDER THE INFLUENCE OF THE WESTERN EDGE
OF THE EASTERN U.S RIDGE AND ASSOCIATED SURFACE HIGH PRESSURE. THIS
TRANSLATES TO A DRY FORECAST...FOR NOW. 42
&&

.AVIATION...
MAIN CONCERN FOR THIS AFTERNOON WILL BE ANY THUNDERSTORM ACTIVITY.
LOOKS LIKE CONVECTION EAST OF SAN ANTONIO TO AUSTIN COULD MAKE IT TO
KCLL LATER THIS AFTERNOON. OTHER TERMINALS MAY SEE PASSING SHOWERS
AND A FEW THUNDERSTORMS AS THE ATMOSPHERE DESTABLIZES WITH DAYTIME
HEATING. CAPPING IS STILL STRONG ENOUGH TO INHIBIT CONVECTION FOR
NOW BUT THIS COULD WEAKEN ENOUGH FOR STORMS TO DEVELOP. WILL AMEND
TAF SITES WHEN CONVECTION LOOKS TO BE MORE CERTAIN AND TIMING OF THE
THUNDERSTORM ACTIVITY IS MORE DIFINITIVE. EXPECT CONVECTION TO BE
DONE AFTER 01Z WITH MAINLY MID LEVEL CLOUDS AFTER THAT. COULD SEE
MVFR CONDITIONS IN THE MORNING WITH LOW CEILINGS AND SOME PATCHY
FOG. EXPECT THESE CONDITIONS TO LIFT AROUND 15-16Z TOMORROW.

39

&&

.MARINE...
THE MAIN SCENARIO FOR MARINE INTERESTS WILL BE CONTINUED ONSHORE SE
WINDS FOR THE REST OF THE WEEK INTO THE WEEKEND.  WINDS MAY
STRENGTHEN TOWARDS THE END OF THE WEEK WITH A STRONGER LOW PRESSURE
SYSTEM IN THE PLAINS.  SEAS MAY BUILD WITH THE LONG FETCH TOWARDS
THE END OF THE WEEK AND CONDITIONS WILL FLIRT WITH CAUTION AND
ADVISORY CRITERIA.  OTHERWISE MARINE CONDITIONS WILL BELOW CRITERIA
FOR THE NEXT COUPLE OF DAYS AS THE CURRENT LOW PRESSURE SYSTEM MOVES
OUT OF THE AREA.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  80  66  82  68 /  50  60  40  30  20
HOUSTON (IAH)              65  83  66  83  68 /  40  40  20  20  10
GALVESTON (GLS)            70  80  71  79  72 /  40  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...39
Hazardous weather outlook, Apr 30, 11:11 AM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1211 PM CDT MON APR 30 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1211 PM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN
PORTIONS OF SOUTHEAST TEXAS

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON MAINLY
ALONG AND WEST OF A LINE FROM COLLEGE STATION TO BELLVILLE TO WHARTON
TO SARGENT. A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE HILL
COUNTRY IS MOVING EAST AT 25 TO 30 MPH. THESE STORMS ARE EXPECTED TO
MOVE INTO THE WESTERN PORTIONS OF SOUTHEAST TEXAS THIS AFTERNOON. SOME
OF THE SEVERE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG DAMAGING
WINDS AND LARGE HAIL. ACTIVITY IS EXPECTED TO WEAKEN LATER THIS AFTERNOON
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The radar

The Austin/San Antonio radar (KEWX), 132 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Colorado

When
April 30, 3:30 PM CST to 5:30 PM CST
Where
Colorado County, Sheridan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.500, -96.680

Haines Road washed out with creek flooding in the area.

Flash Flood, Austin

When
April 30, 3:45 PM CST to 4:45 PM CST
Where
Austin County, Sealy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.780, -96.150

Roads flooded around the area.

Funnel Cloud, Harris

When
April 30, 4:52 PM CST
Where
Harris County, Aldine
Reported by
Department of Highways
Coordinates
29.930, -95.380

Viewed on Houston Metro traffic cameras.

Thunderstorm Wind, Harris

When
April 30, 5:12 PM CST
Where
Harris County, Houston
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.730, -95.370

Power lines and a large tree down on the north side of the city near the intersection of I-45 North and I-610.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27363, 27364, 27366, 27369.